Sertraline overdose

G. T. Lau, B. Z. Horowitz

Research output: Contribution to journalArticle

23 Scopus citations

Abstract

Objective: To determine the clinical presenting signs and symptoms in presumed overdoses of sertraline, a recently approved antidepressant. Methods: A prospective study involving five western regional poison control centers was performed to evaluate the clinical manifestations of presumed sertraline ingestions (overdoses). Information about calls pertaining to sertraline ingestions was recorded on a standard data collection form. Data including subject age, sex, amount ingested, coingestants, time interval to evaluation, vital signs, presenting signs and symptoms, ECG abnormalities, treatment given, disposition, and length of stay in the ED were collected over a nine-month period. Results: Of 42 ingestions reported, two were adverse reactions to normal doses and 40 were overdoses. Stated amounts of sertraline ingested ranged from 50 to 8,000 mg (mean 1,579 mg). Mean patient age was 35.3 years (range 1 to 69 years). Mean interval to presentation was 3.0 hours. Seventeen of the 40 patients ingested sertraline alone. Of this subgroup, ten had no sign or symptom. The most common abnormalties reported in isolated sertraline overdose were tremor, lethargy, and nausea. Less common findings included agitation, confusion, and vomiting. There was no significant morbidity in this subgroup of presumed isolated sertraline ingestion. Of the 23 patients who ingested other medications along with sertraline, four were asymptomatic. Benzodiazepines and alcohol were the most frequently coingested substances. Lethargy, nausea, dry mouth, and mydriasis were the most common features reported in this group. Treatment included lavage, activated charcoal, and observation. Twelve patients were admitted for 24-hour observation, none had an adverse outcome. Of the patients released from the ED, the mean length of stay was 3.9 hours. Conclusion: Sertraline is commonly taken in overdose with other medications or alcohol. The signs and symptoms that develop in association with an overdose of sertraline appear to be minor and of short duration.

Original languageEnglish (US)
Pages (from-to)132-136
Number of pages5
JournalAcademic Emergency Medicine
Volume3
Issue number2
DOIs
StatePublished - Jan 1 1996

Keywords

  • antidepressant
  • overdose
  • serotonin
  • sertraline
  • toxicity

ASJC Scopus subject areas

  • Emergency Medicine

Fingerprint Dive into the research topics of 'Sertraline overdose'. Together they form a unique fingerprint.

  • Cite this